Alert archive / Alabama / Flash Flood Warnings in 2004

Flash Flood Warning 30, NWS Huntsville, AL

July 26, 2004Jackson County, Alabama

NWS Huntsville, AL issued this flash flood warning at Jul 26, 2004, 9:18 PM CDT for Jackson County, Alabama. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2004, 9:18 PM CDT (02:18 UTC)
Expired
Jul 26, 2004, 11:30 PM CDT
In force
2 hr
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Jackson County, AL

The radar

The Northeast Alabama radar (KHTX), 10 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2004-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2004-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
553 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHUN 270218
FFWHUN
ALC071-270430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
918 PM CDT MON JUL 26 2004

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JACKSON COUNTY IN NORTHEAST ALABAMA

* UNTIL 1130 PM CDT

* AT 916 PM CDT...WEATHER SERVICE RADAR INDICATED VERY HEAVY RAINFALL
  WAS MOVING INTO JACKSON COUNTY FROM THE SOUTHWEST. EARLIER TODAY...
  HEAVY RAINFALL FELL IN SOUTHWEST JACKSON COUNTY AROUND WOODVILLE.  
  ADDITIONAL HEAVY RAIN OF ONE TO TWO INCHES CAN BE EXPECTED THROUGH 
  1130 PM CDT...WHICH COULD CAUSE FLASH FLOODING.

* SOME LOCATIONS AFFECTED INCLUDE...
  HOLLYWOOD...SCOTTSBORO...SKYLINE AND WOODVILLE

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE RISING WATERS

LAT...LON 3500 8588 3460 8598 3461 8640 3500 8622

$$ 

JE/23
1 follow-up statement
000 
WGUS74 KHUN 270312
FFSHUN
ALC071-270330-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1012 PM CDT MON JUL 26 2004

...THE FLASH FLOOD WARNING FOR JACKSON COUNTY HAS BEEN CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR...INDICATED THAT RAINFALL HAD 
SIGNIFICANTLY DIMINSHED OVER JACKSON COUNTY...AND UPSTREAM IN 
MARSHALL COUNTY AS WELL. SOME MINOR FLOODING MAY CONTINUE...BUT THE 
SERIOUS THREAT OF FLOODING IS ENDING. THUS THE FLASH FLOOD WARNING 
HAS BEEN CANCELED.

THERE IS STILL RAIN TO THE WEST THAT WILL MOVE THROUGH JACKSON 
COUNTY LATER TONIGHT. THIS RAIN AREA IS CAPABLE OF DROPPING AN INCH 
OF RAIN IN AN HOUR...SO RESIDENTS OF WESTERN JACKSON COUNTY SHOULD 
REMAIN ALERT FOR POSSIBLE FLOODING LATER TONIGHT.

REPORT FLOODING INCIDENTS TO YOUR LOCAL EMERGENCY MANAGEMENT
AGENCY...SO IT CAN BE RELAYED TO THE NATIONAL WEATHER SERVICE IN
HUNTSVILLE.

LAT...LON 3453 8610 3452 8613 3460 8615 3461 8633
      3487 8633 3487 8633 3487 8588 3457 8588
      3450 8597 3450 8609

$$

JE/23

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 8:55 PM CDT, 23 minutes earlier.

Area forecast discussion, Jul 26, 8:55 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
855 PM CDT MON JUL 26 2004

.UPDATE...
FRONTAL BOUNDARY CONTINUES TO SLOWLY SAG SOUTHEASTWARD INTO THE
FORECAST AREA (FA) THIS EVENING. LATEST 00Z SURFACE ANALYSIS
INDICATES BOUNDARY MOVING THROUGH MOORE...LINCOLN COUNTIES IN MY
FA...EXTENDING SOUTHWEST TO LIMESTONE AND LAWRENCE COUNTY LINE IN
NORTH ALABAMA. EXPECT FRONT TO CONTINUE TO SLOWLY MOVE SOUTHEAST
THROUGH THE FA OVERNIGHT. LARGE AMOUNT OF CLOUDS EXTENDING FURTHER
NORTHWEST BACK ACROSS TENNESSEE AND EXPECT SKIES TO REMAIN AT LEAST
MOSTLY CLOUDY FA-WIDE AS PER GOING FORECAST OVERNIGHT.

WILL REDUCE PRECIP CHANCES TO SLIGHT CHANCE CATEGORY IN MY FAR WEST
AND NORTHWEST COUNTIES...DROP THEM TO CHANCE CATEGORY IN CENTRAL
ZONES AND KEEP PRECIP IN THE LIKELY CATEGORY IN EASTERN PART OF FA.
WILL ALSO ADD IN MENTION OF PATCHY FOG AS BELIEVE THAT AMOUNT OF
MOISTURE PRESENT SHOULD ALLOW FOR SOME FOG DEVELOPMENT ACROSS THE FA
OVERNIGHT.

TEMPS ARE GENERALLY IN LINE AND WILL NOT BE MAKING ANY OTHER CHANGES
TO THE FORECAST.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.

&&

TROUTMAN
Hazardous weather outlook, Jul 26, 1:00 PM CDT, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CDT MON JUL 26 2004

ALZ001>010-016-TNZ076-096-097-271000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
100 PM CDT MON JUL 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(THROUGH TONIGHT)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

SHOWER AND THUNDERSTORM ACTIVITY WILL AFFECT PARTS OF THE TENNESSEE
VALLEY THROUGH THE EARLY EVENING...AS A FRONTAL BOUNDARY MOVES ACROSS
THE AREA. SEVERE WEATHER IS NOT EXPECTED. HOWEVER THE STRONGER STORMS
WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH...AND CONTAIN
LOCALLY HEAVY RAINFALL. SOME MINOR FLOODING IS A POSSIBILITY. THE
HIGHEST THREAT FOR FLOODING WILL BE ACROSS PORTIONS OF NORTHWESTERN
AND NORTHEASTERN ALABAMA...ALONG WITH PORTIONS OF SOUTHERN MIDDLE
TENNESSEE...WHERE HEAVY RAINFALL OCCURRED DURING SUNDAY.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

DRY CONDITIONS WILL PREVAIL THROUGH THE REMAINDER OF THE WORK WEEK.
A RETURN OF MORE TYPICAL AFTERNOON THROUGH EVENING SHOWER AND
THUNDERSTORM ACTIVITY...IS EXPECTED FOR THE UPCOMING WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED THROUGH THE PERIOD.

RB

Nearby

Flash Flood Warnings in Alabama, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.